[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.157.73. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 24, 1977

Thrombocytopenic Purpura Following lopanoic Acid Ingestion

Author Affiliations

From the Department of Pathology, St Joseph Mercy Hospital, Ann Arbor, Mich (Ms Hysell and Dr Gray), and the Department of Pathology, University of Michigan Medical Center, Ann Arbor, Mich (Dr Hysell).

JAMA. 1977;237(4):361-362. doi:10.1001/jama.1977.03270310045006
Abstract

A 48-year-old woman had severe symptomatic thrombocytopenia three times in 13 months. Each episode followed ingestion of iopanoic acid. The interval between drug ingestion and onset of symptoms was 40, 12, and 8 hours. Resolution to normal platelet counts occurred in 6, 5, and 8 days. The third thrombocytopenic crisis occurred while the patient was receiving maintenance steroid therapy, given because the initial diagnosis was idiopathic thrombocytopenic purpura. Incubation of platelet-rich plasma with the patient's serum caused platelet lysis if either the patient or the donor serum obtained after ingestion of iopanoic acid was present in the mixture.

(JAMA 237:361-362, 1977)

×